[Skip to Content]
[Skip to Content Landing]
Article
December 1920

CLINICAL STUDY OF THE REACTIONS FOLLOWING THE INTRAVENOUS ADMINISTRATION OF ARSPHENAMIN IN NONSYPHILITIC PERSONS

Arch Derm Syphilol. 1920;2(6):692-698. doi:10.1001/archderm.1920.02350120020003

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

Ten years have now elapsed since arsphenamin (salvarsan) was first introduced by Paul Erlich and his associates, and during that space of time many thousands of doses of this remedy have been administered. Almost from the beginning and extending to the present, untoward symptoms have been noted following the intravenous administration of arsphenamin. Many hypotheses have been advanced to explain these reactions, but as yet no method has been suggested which would eliminate these untoward reactions.

In this study, arsphenamin (Dermatological Research Laboratory) of the same serial number was administered to both syphilitic and nonsyphilitic patients, and the reactions following their intravenous administration were noted. It was believed that a study of this nature might throw some light on the possible cause or causes of these untoward symptoms.

SYMPTOMS IN SYPHILITIC AND NONSYPHILITIC PATIENTS  The reactions following the intravenous administration of arsphenamin are classified into: (1) immediate, (2) early, and

First Page Preview View Large
First page PDF preview
First page PDF preview
×